A doctor who injected steroids into a six-year-old boy leaving him with a swollen face and a hairy back, hands and forehead, has received a warning letter from the Medical Council. Dr Li Kai-yan, 68, gave four steroid injections between November 1998 and February last year to Lam Tsz-chung to treat his runny nose, diagnosed as allergic rhinitis, without given any proper warning of the drug's side-effects, the council ruled at a hearing yesterday, finding him guilty of professional misconduct. The boy's mother, Lam Cheng Suk-ling, said her husband asked the doctor about the injections, but Dr Li refused to answer: 'He said, 'You should trust me',' Ms Lam told the council. It was only when she noticed the side-effects and asked her brother, who works in a hospital, that Ms Lam became suspicious that Dr Li - who has been practising medicine for 36 years - had given her son steroids. 'I asked Dr Li what kind of injection he gave and why was there so much hair? Did he give steroids? He said, 'Correct. There is no need for me to lie',' she said. The boy's condition only returned to normal last month, six months after the last injection. Dr Li refused to take the witness stand, citing his age and a heart condition. However, through his defence counsel, the doctor insisted he had told the parents he was treating the boy with steroids and warned of the possible side-effects. Steroids could be used to treat allergic rhinitis because of their anti-inflammatory effects, said Dr Alfred Tam, a specialist in paediatrics, told the hearing. But injected steroids were usually used only when normal types of treatment, such as nasal spray, failed. The council heard that the boy had seen three or four doctors before going to Dr Li, and an ear, nose and throat specialist also prescribed a nasal spray containing steroids. The council believed Dr Li gave the four steroid injections without proper justification. Council chairman Dr Lee Kin-hung said doctors prescribing steroids must be able to justify their use, give warnings on side-effects and monitor the clinical condition. He said the council was 'particularly concerned' that the second injection, on December 11, 1998, was given by a nurse. The council will issue a warning letter to Dr Li and the decision will be published in the Hong Kong Government Gazette.